Vitamin D is extremely important for your overall health. Even if you follow a healthy diet, you may need supplements to achieve optimal blood levels. However, you may have too much of a good thing, and when this happens, frequent urination can be a symptom.
High doses of vitamin D can cause high levels of calcium in the body.
Symptoms of high calcium levels include polyuria, which is an increase in the number of times a person needs to urinate.
Other symptoms of high calcium levels include bone or muscle pain, nausea or vomiting, abdominal pain, loss of appetite, increased thirst or unusual drowsiness, fatigue or weakness.
READ MORE: Rheumatoid arthritis: How to spot swelling in arthritis ̵
Vitamin D is fat-soluble, which means that it cannot be excreted in the urine. If you take too much, it can lead to calcium retention in the blood, leading to a condition known as hypercalcaemia (excessive levels of calcium in the blood).
This can lead to frequent urination. Other warning signs of hypercalcaemia include nausea and vomiting, loss of appetite and confusion, disorientation or double thinking.
The NHS advises that if you choose to take vitamin D supplements, 10 micrograms a day will suffice for most people.
It says, “Do not take more than 100 micrograms of vitamin D a day, as this can be harmful. This applies to adults, including pregnant and lactating women and the elderly, as well as children aged 11 to 17 years. “
DO NOT MISS
Hundreds of new cases have vaccinated people [INSIGHT]
How to live longer: Six lifestyle tips [TIPS]
Statin Side Effects: Painful side effects [ADVICE]
Excess calcium in the blood can bind to phosphate and form crystals that are deposited in the soft tissues of the body.
These crystals can cause tissue damage and possibly organ damage, depending on their location, number and size.
The kidney is particularly vulnerable to calcium deposits due to its role as a filter and its numerous small channels.
When calcium deposits get stuck in the kidney tissue, nephrocalcinosis can occur.
If this condition is severe, it can cause permanent kidney damage and eventually kidney failure.
The main consequence of vitamin D toxicity is the accumulation of calcium in the blood (hypercalcaemia), which can cause nausea and vomiting, weakness and frequent urination, the Mayo clinic said.
The health site continued: “Vitamin D toxicity can progress to bone pain and kidney problems, such as the formation of calcium stones.
“Treatment includes stopping vitamin D intake and limiting dietary calcium.
“Your doctor may also prescribe intravenous fluids and medications, such as corticosteroids or bisphosphonates.”
Who should take vitamin D supplements?
Some people run the risk of not getting enough vitamin D from sunlight because they have very little or no sun exposure.
You should take a vitamin D supplement if:
They are not often outdoors – for example, if you are fragile or attached to houses
You are in an institution like a care home
Usually wear clothes that cover most of your skin when you are outdoors
If you have dark skin, for example if you are of African, African-Caribbean or South Asian descent, you may also run the risk of not getting enough vitamin D from sunlight.
Anyone who falls into these categories should consider taking a supplement throughout the year.